We exist to improve the lives
of everyone affected by epilepsy

Myoclonic astatic epilepsy (Doose syndrome)

This type of epilepsy is uncommon. It affects only one to 2 out of 100 children with epilepsy. It usually starts around the ages of 18 months to 5 years and is more common in boys than girls.

The cause of myoclonic-astatic epilepsy is not known. It is probably caused by a genetic abnormality but this has not been proven. In about a third of cases another family member will also have epilepsy, although not always of the same sort.

The term ‘atonic’ can sometimes be used instead of ‘astatic’. Both of these words mean ‘loss of tone’ which causes the person to fall to the ground.

Other names for myoclonic-astatic epilepsy

• Doose syndrome

Symptoms

The seizures can be very different, consisting of jerks (myoclonic seizures), sudden falls to the ground (atonic or astatic seizures), or sometimes a jerk followed by a fall (myoclonic-astatic seizure). Absence seizures can happen (when consciousness is lost briefly). In some cases there may be seizures with stiffness and jerking of the whole body (generalised tonic-clonic seizure). Approximately one third of children with myoclonic-astatic epilepsy will have prolonged seizures at some time during childhood or adolescence.

Diagnosis

The EEG (electroencephalogram), which records the electrical activity in the brain, is usually abnormal. It shows evidence of epileptic discharges from both sides of the brain at the same time, and sometimes from all over the brain. The EEG during sleep may show an increase in epileptic discharges. The type of abnormal activity is called ‘spike and wave’ or ‘polyspike and wave’. Children with myoclonic-astatic epilepsy are not usually photosensitive.

Brain scans, including magnetic resonance imaging (MRI) scans, and blood tests are usually normal.

Treatment

Treatment of myoclonic-astatic epilepsy is often very difficult. The epilepsy medicines that have been most successful are sodium valproate (Epilim), topiramate (Topamax), lamotrigine (Lamictal) and occasionally clobazam (Frisium), ethosuximide (Zarontin) or nitrazepam. Levetiracetam (Keppra) may also be helpful, particularly for the myoclonic seizures. Children will usually need to be treated with a combination of two epilepsy medicines.

Importantly, this type of epilepsy can respond well to the ketogenic diet. Because of this the ketogenic diet should be considered when the seizures have not stopped after treatment with two epilepsy medicines.

There is a surgical treatment which may very occasionally be used in children with myoclonic-astatic epilepsy – and in only one situation. This is when children continue to have many seizures each and every day when they fall or drop to the ground – and that have not stopped with epilepsy medicines and the ketogenic diet. The surgical treatment is called a ‘corpus callosotomy’.

Information about treatments for children can be found on the Medicines for Children website.

There may be research studies that are going on in this epilepsy syndrome. Your child’s hospital doctor will be able to discuss this with you.

If your child has this syndrome there is a high chance that they may have prolonged or repeated seizures, including status epilepticus. Your child’s hospital doctor (paediatrician or paediatric neurologist) will discuss a ‘rescue’ or emergency care plan with you to treat any prolonged or repeated seizures. It is important that all children with myoclonic-astatic epilepsy have an up-to-date rescue or emergency care plan.

Outlook

The outlook for children with myoclonic-astatic epilepsy is variable. In half of cases there is a good response to epilepsy medicines, but the children will have some learning difficulties. In a few cases the seizures come under control and the child’s learning will be satisfactory or possibly only a little slow or delayed.  In the remainder of cases, seizures continue despite treatment. These children usually develop moderate or sometimes severe learning difficulties. The prognosis is generally worse in children where the epilepsy begins with generalised tonic-clonic seizures, or if seizure control does not respond to the first anti-epileptic medicine that is prescribed.

Support 

Contact a Family
Freephone helpline (UK only): 0808 808 3555
Website: cafamily.org.uk
Email: info@cafamily.org.uk

What is a syndrome?

A syndrome is a group of signs and symptoms that, added together, suggest a particular medical condition. In epilepsy, examples of these signs and symptoms would be things like the age at which seizures begin, the type of seizures, whether the child is male or female and whether they have physical or learning disabilities, or both. The results of an electroencephalogram (EEG) are also used to help identify epilepsy syndromes.

If you would like to know more about an epilepsy syndrome, please speak to your doctor. If you would like to know more about epilepsy in general, please contact Epilepsy Action.

Code: 
S019.03

Epilepsy Action would like to thank Dr Richard Appleton, consultant paediatric neurologist at Alder Hey Children’s Hospital, Liverpool, UK for preparing this information.

This information is exempt under the terms of The Information Standard.

  • Updated November 2016
    To be reviewed November 2019

Comments: read the 2 comments or add yours

Comments

my baby two years is having some period of laughter with shaking of head folkowed by crying. could it be an epilepsy.

Submitted by jane nyaga on

Hi Jane
Thank you for your question.

As trained epilepsy advisers, we can give general information on epilepsy and related issues. But we’re not able to diagnose.

It would be best for you to talk to your family doctor. Keep a diary and maybe try video the episodes that are causing you concern.

If necessary, your family doctor will refer your baby for further tests.

If we can be of any more help, please feel free to contact us again, either by email helpline@epilepsy.org.uk  or phone the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Friday, 8.30am until 5.30pm.

Regards
Diane Wallace
Epilepsy Action Advice and Information Team

Submitted by Diane, Epilepsy... on